Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 27, 2002, 7:03 PM CDT for Dickinson County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 2002, 7:03 PM CDT (00:03 UTC)
- Expired
- Jul 27, 2002, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Dickinson County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 7:25 PM CDT | Thunderstorm Wind 55 E | Norway, MI | One to two inch diameter tree branches were broken off. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:05 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 27, 2:05 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 305 PM EDT SAT JUL 27 2002 MAIN CONCERN WITH THIS FCST PACKAGE IS THE POTENTIAL FOR SHRA/TSRA TNGT AND SUN. WV IMAGERY SHOWING A LONGWAVE TROF OFF THE ALUTN ISLANDS...AND ANOTHER OVR N ATLC. A WEAK ZONAL FLOW EXIST ACRS MUCH OF THE N CONUS ATTM. AN UPR LVL JET IS SLAMMING ASHORE OVR PAC NW...AND IS DIGGING INTO THE GRT BASIN...BEFORE TAKING AIM ON THE UPR GRTLKS. AS ONE WEAK SHRTWV IS SHIFTING ACRS UPR MI THIS AFTN...A SHRTWV IS BEING PROPELLED THRU MN ON THE NOSE OF THE UPR LVL JET. YET ANOTHER SHRTWV IS OVR ID RACING E. SFC ANLYS SHOW A 997MB LOW OVR MAN WITH A CDFNT REACHING INTO THE DKTS...AND A TROF XTD S THRU THE CNTRL PLAINS. A BROAD RDG OVR THE SE CONUS WAS SLOWING THE ADVANCEMENT OF THE TROF...WHILE THE JET PUSHING THE N PORTION QUICKLY THRU GRTLKS. A LOW LVL JET IS OVR S CNTRL STATE STRETCHING INTO LWR MI. TSRA ARE FIRING OVR W LK SUPERIOR AND W U.P. ALREADY IN ASSOC WITH SHRTWV ENERGY AND ASSOC CDFNT THRU THERE ATTM. AVN INITIALIZE A LTL BETTER THAN ETA AND NGM AT SFC. MDLS IN GOOD AGREEMENT AND INITIALIZE VERY GOOD OVR N PLAINS WITH MID LVL SYS. AVN INITIALIZE BETTER OVR THE FAR W. MDLS IN GOOD AGREEMENT RESPECT TO SHRTWV AND CDFNT FOR FCST AREA THRU SUN. AFT SUN...AVN IS A BIT SLOWER THAN ETA. SINCE AVN INITIALIZED BETTER OUR W...WILL USE AVN SOLN FOR PERIODS STARTING SUN NGT. A SHRTWV WILL SLIDE INTO THE U.P. BY LATE AFTN. 305K ISENTROPIC ANLYS SHOWING STRONG ASCENT AHEAD OF APPROACHING CDFNT. 850-500MB Q-VEC INDC STRONG CONVERGENCE OVR FCST AREA THIS EVE...IN ASSOC WITH THE SHRTWV MOV ACRS CWA THIS EVE. SFC DWPNTS HAVE REACH INTO THE 70S ACRS S CWA THIS AFTN AND INTO THE UPR 60S ELSEWHERE. SBCAPE AND MUCAPE WILL BE >2000J/KG THIS EVE...MAINLY OVR S CWA. LIS WILL FALL TO -5 TO -8 AND K-INDEX INCR TO ARND 37 ACRS CWA. PW WILL BE >1.5 IN ACRS CWA THIS EVE. A THETA-E RDG WILL MOV ACRS CWA THIS EVE... HOWEVER...THE HIGHEST VALUES WILL REMAIN TO THE S OF FCST AREA. ALL IN ALL...TSRA LOOK LIKELY...WITH SLGT RISKS OF SVR. GREATEST POTENTIAL SHOULD SHIFT NORTHWARD OVRNGT. AFT THE FROPA TNGT AND AS THE SHRTWV ENERGY MOV E BY EARLY MRNG...XPC TO SEE TSRA TO END. SUN MRNG SHOULD BE DRY AS SOME DRY AIR ADVECTS INTO CWA. WITH SFC HEATING THRU THE DAY. THE AMS WILL BCM INCREASINGLY UNSTABLE WITH SFC HEATING DURING THE DAY. SBCAPE XPC TO CLIMB TO ARND 1200J/KG BY MID AFTN. SFC DWPNT ARE XPC TO BE IN THE MID 60S AGAIN ON SUN. LYR RH WILL BE ARND 60PCT. THUS COND ARE FAVORABLE FOR SCT AFTN -TSRA. ANOTHER SHRTWV WILL MOV INTO FCST AREA LATE SUN NGT AND MON INCREASING THE 850-500MB Q-VEC CONVERGENCE ACRS CWA SUN NGT. SFC DWPNT ARE STILL XPC TO BE IN THE LOW TO MID 60S ACRS CWA. THE NOSE OF UPR LVL JET MAX WILL DIP INTO LK SUPERIOR EARLY MON. THUS COND FAVORABLE TO TSRA EARLY. DRY AIR ADVECTION AND NVA BEHIND THE SHRTWV WILL DAMPEN TSRA DVLPMNT IN THE AFTN. THUS XPC TSRA TO END FM W TO E. A ECMWF SHRTWV IS MORE PRONOUNCED BY 12Z WED OVR THE GRTLKS THAN AVN. AVN IS SLOWER AND HAS NEARLY A ZONAL FLOW ACRS N CONUS. CAN GEM SHOWING COMPROMISE BTWN AVN AND ECMWF. THE NCEP ENSEMBLE FAVORS THE AVN ZONAL FLOW SOLN. BY 12Z FRI CAN/AVN AGREE WITH THE ENSEMBLE ON THE POSITIONING OF THE LOW OVR N ONT...WHEREAS...ECWMF STILL IS CONSIDERABLE FASTER. THE UPR LVL JET WILL HAVE A W-E STAIGHT FLOW IN THE ZONAL PATTERN ALONG THE CAN/CONUS BORDER ON FRI. AVN SHOWING A WEAKER SOLN AND HAS CONT THIS THRU 2 RUNS. THEREFORE...WILL STAY MAINLY WITH THE AVN SOLN. THE SHFTWV WILL MOVE TO THE LWR GRTLKS WITH A ZONAL FLOW OVR N CONUS MON NGT. THE CDFNT WILL SLIDE INTO N NEW ENGLAND...DRAGGING THE S PART THRU THE OH VALLEY. A SFC RDG WILL BUILD INTO THE UPR GRTLKS AND BE OVR THE GRTLKS THRU WED. UPR LVL LOW WILL REMAIN OVR HUDSON BAY. A SHRTWV ROTATING ARND THIS LOW WILL MOV ACRS MAN WED NGT AND INTO LK SUPERIOR ON THU. MEANWHILE A WEAK CDFNT WILL SLIDE OUT OF THE N PLAINS AND INTO UPR MI ON THU. MSTR AHEAD OF THIS SYS WILL BE CONVERTED INTO SHRA/TSRA OVR CWA ON THU. A WEAK SHRTWV WILL MOV TO E OF FCST THU NGT...AND A SFC RDG WILL BUILD OVR N PLAINS INTO THE UPR GRTLKS ON FRI. DRY AIR WILL ADVECT IN CUTTING OFF CHC OF PCPN FOR SAT. COORDINATED WITH APX. .MQT...NONE. DLG
In the hours before
Special weather statement, Jul 27, 3:31 PM CDT, 3 hours 32 minutes before
MIZ001>007-009>014-272131- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 0431 PM EDT SAT JUL 27 2002 A STRONG THUNDERSTORM IS HEADING TOWARD DOWNTOWN MARQUETTE. WINDS GUSTING TO 45 MPH...DANGEROUS LIGHTNING...AND SMALL HAIL CAN BE EXPECTED WITH THIS THUNDERSTORM. TAKE SHELTER NOW IF YOU ARE OUTDOORS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER STATEMENTS AND INFORMATION. CVKING
Special weather statement, Jul 27, 4:00 PM CDT, 3 hours 3 minutes before
MIZ001>007-009>014-280200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 500 PM EDT SAT JUL 27 2002 ...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ONTONAGON...GOGEBIC...IRON...HOUGHTON...BARAGA...MARQUETTE... DICKINSON...MENOMINEE...DELTA...AND ALGER COUNTIES UNTIL 10 PM EDT (9 PM CDT). THE WATCH AREA INCLUDES THE CITIES OF IRONWOOD...IRON MOUNTAIN...IRON RIVER...HOUGHTON...MUNISING...MENOMINEE... ESCANABA...AND MARQUETTE. AT 5 PM EDT...A COMPLEX OF THUNDERSTORMS WAS MOVING FROM NORTHWEST WISCONSIN TOWARD UPPER MICHIGAN. THESE STORMS HAVE A HISTORY OF SEVERE WIND GUSTS IN EXCESS OF 60 MPH...HEAVY RAIN AND LIGHTNING. WHEN SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A STURDY STRUCTURE. STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION. CVKING
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:04 PM CDT | Severe Thunderstorm Warning | MQT | Marquette | 41 min |
| Jul 27, 7:16 PM CDT | Severe Thunderstorm Warning | MQT | Menominee | 74 min |
| Jul 27, 7:33 PM CDT | Special Marine Warning | MQT | 87 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.